Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 99, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 3, 2018, 12:38 PM MST for Cibola County, Socorro County, Valencia County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2018, 12:38 PM MST (19:38 UTC)
- Expired
- Jun 3, 2018, 1:30 PM MST
- In force
- 52 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cibola County, NM, Socorro County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 51 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 11:54 AM MST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -492 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768
WUUS55 KABQ 031938
SVRABQ
NMC006-053-061-032030-
/O.NEW.KABQ.SV.W.0099.180603T1938Z-180603T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
138 PM MDT SUN JUN 3 2018
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Cibola County in west central New Mexico...
Northwestern Valencia County in central New Mexico...
Northwestern Socorro County in central New Mexico...
* Until 230 PM MDT.
* At 138 PM MDT, a severe thunderstorm was located 17 miles south of
Mesita, or 20 miles south of Laguna Pueblo, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mesita.
This includes Interstate 40 between Mile Markers 121 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3505 10723 3490 10704 3487 10702 3487 10699
3474 10682 3447 10762 3456 10773
TIME...MOT...LOC 1938Z 237DEG 35KT 3476 10729
HAIL...1.00IN
WIND...60MPH
$$
331 follow-up statement
972
WWUS55 KABQ 032020
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
220 PM MDT SUN JUN 3 2018
NMC053-032030-
/O.CAN.KABQ.SV.W.0099.000000T0000Z-180603T2030Z/
Socorro-
220 PM MDT SUN JUN 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SOCORRO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and west central New Mexico.
LAT...LON 3505 10723 3490 10704 3487 10702 3487 10699
3474 10682 3461 10720 3468 10730
TIME...MOT...LOC 2020Z 237DEG 35KT 3498 10687
$$
NMC006-061-032030-
/O.CON.KABQ.SV.W.0099.000000T0000Z-180603T2030Z/
Cibola-Valencia-
220 PM MDT SUN JUN 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTHEASTERN CIBOLA AND NORTHWESTERN VALENCIA COUNTIES...
At 220 PM MDT, a severe thunderstorm was located 11 miles west of
South Valley, or 13 miles northwest of Los Lunas, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cibola and northwestern Valencia Counties.
This includes Interstate 40 between Mile Markers 123 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3505 10723 3490 10704 3487 10702 3487 10699
3474 10682 3461 10720 3468 10730
TIME...MOT...LOC 2020Z 237DEG 35KT 3498 10687
HAIL...1.00IN
WIND...60MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:44 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 3, 10:44 AM MST, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1144 AM MDT Sun Jun 3 2018 .AVIATION... 18Z TAF CYCLE Upper low vcnty Four Corners at 18Z to track over CO and nrn NM next 12-18 hrs. Expect broad swath of showers and tstms stretching in an arc from near E33 to KSXU and KSRR at 17Z to continue moving e, with addtional development over wrn/central NM aft 19Z. Generally VFR but cigs/vsbys lowering briefly to MVFR or IFR and obscuring terrain in convection. Some storms may be strong to severe with hail and wind gusts to 45-50kts. Convection may evolve into a large area of rain with embedded storms over portions of ern NM aft 00Z but forecast models not at all in agreement where this activity will be focused. Clearing and drying from west to east over the state aft 04/12Z. && .PREV DISCUSSION...343 AM MDT Sun Jun 3 2018... .UPDATE... We decided to cancel the Wind Advisory for the Middle Rio Grande Valley, because winds are weakening, Clines Corners is no longer gusting, and the pressure gradient between central and eastern areas is trending weaker. 44 && .PREV DISCUSSION...330 AM MDT Sun Jun 3 2018... .SYNOPSIS... As an upper level low pressure system crosses the central and southern Rockies, there is a slight risk of severe thunderstorms from the Continental Divide to the east slopes of the central mountain chain this afternoon and evening. Some storms will be capable of producing over an inch of rain in less than an hour with a risk of localized drainage problems across central and southeast areas. Recent burn scars, including those from ongoing fires, will be especially susceptible to flash flooding. After cooler temperatures today, temperatures will rebound during the work week and it will get hot again as a ridge of high pressure crosses. The hottest day of the week looks to be Wednesday, when highs will climb around 5 to 15 degrees above normal. The ridge will shift to the east enough during the latter half of the week to steer some moisture for thunderstorms over northern and central New Mexico. && .DISCUSSION... The best CAPE looks to favor the continental divide southeastward across the central valley and south central mountains this afternoon and evening. Peak values reach almost 2000 J/KG across south central areas. Given a favorable shear profile and ample low level moisture, the slight risk for severe thunderstorms seems appropriate. For a few days models have continuously indicated the Albuquerque metro area and central mountains will be favored for locally heavy rainfall this afternoon. Different models then diverge on what direction the heavy rain area will move this evening, either toward east central areas, or more toward south central and southeast areas. Drier air will filter swiftly across the area from the west on Monday as the upper low exits the CO Rockies onto the great plains. There could be a few stray showers and storms across the mountains, but they won't be able to produce much rain. As the axis of the upper ridge shifts over the TX panhandle during the latter half of the week, an upper level trough will establish over the west coast. This will funnel some elevated moisture northward over the forecast area with a chance for showers and thunderstorms each afternoon and evening through the end of the week. Coverage will be hit or miss though, and as is typical this time of year some cells are likely to produce more in the way of wind than rain. 44 && .FIRE WEATHER... A significant increase in moisture over the past 24 hours, with many places showing a 20 to 30 degree dewpoint temperature increase. This is thanks to the backdoor cold front that raced south Saturday across the east, then blasted through the central mountain gaps and canyons overnight. It has already topped the Continental Divide and heading straight into AZ early this morning. The upper level trough over AZ will cross NM this afternoon into tonight, producing lift and instability. All the ingredients then are present to produce showers and thunderstorms today through tonight, moving from west to east across NM. Showers and an isolated thunderstorm have already formed along the frontal boundary from the AZ border to the Divide. Isolated severe weather is a pretty good bet as well this afternoon and evening over western and central areas, with significant directional shear throughout the atmosphere. Highs will be 5 to 10 degrees cooler today than Saturday. Vent rates will be mostly good or better, except fair to locally poor along the east slopes of the central mountains onto the eastern highlands. Minimum RH today will be up to 30 percent higher, expect west of the Divide where minimum RH will be 10 to 15 percent. This is where a few dry storms could be found today. The ridge of high pressure will quickly build again next week. Monday will be drier and warmer, with Tuesday and Wednesday dry and hot once again. Temperatures will rise above, then well above normal while minimum humidities crash back into the teens and single digits. A few lingering storms may develop Monday over the central mountain peaks, then bone dry for Tuesday and Wednesday. High and isolated Super Haines values are expected. The lack of wind will prevent widespread critical fire weather conditions. The upper ridge will shift east later next week, opening the door for some moisture to advect north into NM. This will provide the opportunity for isolated to perhaps scattered showers and storms. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 3, 3:15 AM MST, 9 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 415 AM MDT Sun Jun 3 2018 NMZ501>540-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 415 AM MDT Sun Jun 3 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms from the continental divide region of western New Mexico eastward onto the central high plains this afternoon and evening. Large hail and damaging winds will be the main threat. Some storms will also be capable of producing heavy rain at rates over 1 inch per hour with a risk of flash flooding. Heavy rain on very dry soil can result in heavy runoff and drainage problems, but the greatest risk of flash flooding will be in urban areas of central New Mexico and also on recent burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening mainly from the continental divide eastward to the Pecos River Valley of eastern New Mexico. 44
In the hours before
Local storm report, Jun 3, 12:10 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL FARMINGTON 36.75N 108.19W
06/03/2018 E0.88 INCH SAN JUAN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800671
RJHSpecial weather statement, Jun 3, 12:21 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
121 PM MDT SUN JUN 3 2018
NMZ506-507-519-031945-
West Central Mountains-West Central Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-
121 PM MDT SUN JUN 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA...
NORTHWESTERN VALENCIA AND NORTHWESTERN SOCORRO COUNTIES UNTIL 145 PM
MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Acoma Pueblo, or 22 miles south of Laguna Pueblo,
moving northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Alamo and Mesita.
This includes Interstate 40 between Mile Markers 119 and 129.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and west central New Mexico.
LAT...LON 3508 10720 3466 10689 3444 10755 3446 10756
3445 10759 3445 10760 3447 10765 3467 10780
TIME...MOT...LOC 1920Z 237DEG 34KT 3472 10738
33Special weather statement, Jun 3, 12:25 PM MST, 13 minutes before
Special Weather Statement National Weather Service Albuquerque NM 125 PM MDT SUN JUN 3 2018 NMZ501-504-032015- Northwest Plateau-Northwest Highlands- 125 PM MDT SUN JUN 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA AND SOUTHEASTERN SAN JUAN COUNTIES UNTIL 215 PM MDT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near Lake Valley, or 32 miles north of Crownpoint, moving northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Blanco Trading Post, Lake Valley, Nageezi and El Huerfano Trading Post. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A severe thunderstorm watch remains in effect until 900 PM MDT for north central, northwestern and west central New Mexico. LAT...LON 3599 10815 3614 10830 3660 10783 3628 10748 TIME...MOT...LOC 1925Z 224DEG 32KT 3615 10816 CA
Local storm report, Jun 3, 12:32 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM TORNADO 5 S SAN FIDEL 35.01N 107.60W
06/03/2018 CIBOLA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800672
RJHLocal storm report, Jun 3, 12:34 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
134 PM MDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 S SAN FIDEL 35.01N 107.60W
06/03/2018 E1.75 INCH CIBOLA NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800673
RJHLocal storm report, Jun 3, 12:36 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 3 NE FARMINGTON 36.79N 108.15W
06/03/2018 E0.88 INCH SAN JUAN NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800674
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:38 AM MST | Special Weather Statement | ABQ | Quay | 37 min |
| Jun 3, 11:20 AM MST | Special Weather Statement | ABQ | Cibola | 40 min |
| Jun 3, 11:24 AM MST | Special Weather Statement | ABQ | San Juan | 36 min |
| Jun 3, 11:26 AM MST | Special Weather Statement | ABQ | McKinley | 34 min |
| Jun 3, 11:30 AM MST | Severe Thunderstorm Warning | ABQ | Cibola, McKinley | 45 min |
| Jun 3, 12:15 PM MST | Tornado Warning | ABQ | Cibola | 30 min |
| Jun 3, 12:21 PM MST | Special Weather Statement | ABQ | Valencia | 24 min |
| Jun 3, 12:25 PM MST | Special Weather Statement | ABQ | San Juan | 50 min |
| Jun 3, 12:38 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jun 3, 12:44 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jun 3, 12:48 PM MST | Special Weather Statement | ABQ | De Baca | 27 min |
| Jun 3, 12:51 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval | 39 min |
| Jun 3, 1:13 PM MST | Areal Flood Advisory | ABQ | Cibola, Socorro | 3 hr |
| Jun 3, 1:30 PM MST | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| Jun 3, 1:34 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval, Socorro, Valencia | 56 min |
| Jun 3, 1:57 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola | 3 hr |
| Jun 3, 2:04 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 116 min |
| Jun 3, 2:16 PM MST | Special Weather Statement | ABQ | Bernalillo | 44 min |
| Jun 3, 2:17 PM MST | Areal Flood Advisory | ABQ | Bernalillo | 3 hr |
| Jun 3, 2:25 PM MST | Severe Thunderstorm Warning | ABQ | Socorro | 65 min |
| Jun 3, 2:26 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Cibola, Socorro, Valencia | 4 hr |
| Jun 3, 2:29 PM MST | Severe Thunderstorm Warning | ABQ | Socorro, Torrance, Valencia | 61 min |
| Jun 3, 2:53 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Torrance | 67 min |
| Jun 3, 2:58 PM MST | Special Weather Statement | ABQ | Santa Fe | 47 min |
| Jun 3, 3:07 PM MST | Severe Thunderstorm Warning | ABQ | Socorro | 68 min |
| Jun 3, 3:27 PM MST | Areal Flood Advisory | ABQ | Valencia | 3 hr |
| Jun 3, 3:27 PM MST | Severe Thunderstorm Warning | ABQ | Torrance | 63 min |
| Jun 3, 3:52 PM MST | Tornado Warning | ABQ | Torrance | 23 min |
| Jun 3, 4:04 PM MST | Special Weather Statement | ABQ | Torrance | 41 min |
| Jun 3, 4:16 PM MST | Special Weather Statement | ABQ | Socorro | 44 min |
| Jun 3, 4:22 PM MST | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 16 min |
| Jun 3, 4:58 PM MST | Special Weather Statement | ABQ | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.